Show news: from last 30 days (default), 60 days, 90 days, last visit or all

TD fentanyl patches: MHRA alert

17th October 2018

The MHRA has produced another Drug Safety Update, again highlighting the risks of life-threatening and fatal opioid toxicity from accidental exposure to fentanyl from transdermal patches, particularly in children. This follows continued reports of unintentional opioid toxicity, despite previous alerts in 2008, 2014 and updated advice on minimising accidental exposure in the SPC and PILs since 2014.

Both unused and used fentanyl patches should be stored out of sight and reach of children. After use, patches should be folded so that the adhesive side of the patch adheres to itself and then placed back into the original sachet. Care should be taken not to touch the adhesive.

Health professionals are reminded to:

  • always fully inform patients and their caregivers about directions for safe use for fentanyl patches, including the importance of:
    • not exceeding the prescribed dose
    • following the correct frequency of patch application, avoiding touching the adhesive side of patches, and washing hands after application
    • not cutting patches and avoiding exposure of patches to heat including via hot water (bath, shower)
    • ensuring that old patches are removed before applying a new one
    • following instructions for safe storage and properly disposing of used patches or those which are not needed
  • ensure that patients and caregivers are aware of the signs and symptoms of fentanyl overdose to seek urgent medical attention immediately (by dialling 999 and requesting an ambulance) if overdose is suspected
  • in patients who experience serious adverse events, remove patches immediately and monitor for up to 24 hours after patch removal
  • report any cases of accidental exposure where harm has occurred or suspected side effects via theĀ Yellow Card Scheme

click here to view